Alert archive / Montana / Tornado Warnings in 2000

Tornado Warning 1, NWS Glasgow, MT

June 7, 2000Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 7, 2000, 7:15 PM MDT for Phillips County, Montana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2000, 7:15 PM MDT (01:15 UTC)
Expired
Jun 7, 2000, 8:15 PM MDT
In force
60 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:45 PM MDTHail 1Zortman, MT
Jun 7, 7:45 PM MDTThunderstorm Wind 65 MZortman, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2825 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WFUS55 KGGW 080117
TORGGW
MTC071-080215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
715 PM MDT WED JUN 7 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 815 PM MDT

* AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES WEST OF LANDUSKY...OR ABOUT 58 MILES SOUTHWEST OF
  MALTA...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LANDUSKY AT 730 PM MDT
  ZORTMAN AT 735 PM MDT

VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

PROTON/MCNULTY

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:20 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM MDT, 4 hours 55 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT WED JUN 7 2000

MDLS IN AGRMNT WITH TRENDS THRU FRI. AVN/ETA ON TARGET THRU 18Z.
STRONG UPR RIDGE OVR MT WILL SHARPEN WITH TIME AS TROF OFF PAC NW
CST DIGS SE BACKING FLOW TO SSW BY THURS. UPR LOW OFF CA CST WILL
KICK NE THRU MT LATE FRI. WEAK S/WS CONTINUE TO MOVE THROUGH UPR
RIDGE ACRS RGN THRU THURS. ONE SUCH FTR MOVING INTO SW MT ATTM SEEMS
TO BE HANDLED RELATIVELY BE MDLS. RESULTING PATTN COULD PRODUCE
STRONG/SEVERE CONVCTN ACRS CWA MAINLY THURS EVNG.

FOR TONIGHT...UPR RIDGE WARMING MID LEVELS KEEPING MOST OF ERN MT
CAPPED. CONVECTION WILL FIRE OVER WRN MT ASSOC WITH S/W IN DEVLOPING
SWLY FLOW ALOFT. DEVELOPING SFC LOW WILL ENHANCE MOIST LOW LEVEL
EASTERLY FLOW TONIGHT AND THURSDAY. MDLS INDICATE CONVECTION
PROPOGATING OUT ONTO PLAINS THIS EVENING MOVING ENE INTO NRN CWA AND
SASK OVERNIGHT. 06Z ETA INDICATES NICE CONVECTIVE FEEDBACK COUPLET
WITH THIS FTR. THE 18Z ETA ALSO INDICATES THIS COUPLET ALSO...BUT IT
IS WEAKER AND FURTHUR SE. CAPE/LI NOT TOO IMPRESSIVE...BUT ENOUGH
INSTABILITY...ESPECIALLY IN MID LEVELS OVERNIGHT...TO MAINTAIN AN
AREA OF CONVECTION DURING THE OVERNIGHT HOURS. THE POTENTIAL EXISTS
FOR HIGH WINDS AND HAIL...BUT MAINLY EVENING HOURS OVER NW PORTN OF
CWA.  WITH STG CAP...EXPECT NOTHING MORE THAN A FEW ISOLD CELLS S
AND SE.

FOR THURS...STG SFC LOW WILL CONT TO ENHANCE INCRSG ELY FLOW OVER
NEMONT.  TO THE SOUTH OF THIS FTR...DRY LOW LEVEL SWLYS WILL DVLP
EXTRM SW CWA. THIS WILL RESULT IN A PSEUDO WARM FRONT/DRY LINE
BOUNDARY...WITH SIGNIFICANT CAPE ALONG AND NORTH OF BOUNDARY.  THE
WIND PROFILE INDICATES STG SHEAR WITH VEERING LOW LEVEL WINDS. CONV
WILL BE TRIGGERED BY AN UPPER LVL S/W IN WEAKLY DIFLUENT SWLY FLOW
ALOFT. THUS THE INGREDIENTS ARE IN PLACE FOR A SIG CONVECTIVE EVENT
FOR NEMONT THURS EVNG. WOULD LIKE TO SEE A BIT STRG FORCING THOUGH.

BY FRI...MAIN SFC LOW SHIFTS E IN DAKOTAS WILL COOLER NELY LOW LEVEL
FLOW INTO NE CWA. INVERTED TROF WILL EXTEND SE NW ACRS REGION.  THIS
WILL PROVIDE A MODEST ENVIRONMENT FOR SCATTERED CONVECTION WITH SOME
POTENTIAL FOR STRONG CONVECTION EXTREME SE...ESPECIALLY IF PATTN
SLOWS. PETRESCU

.EXTENDED...MODELS START OFF THE EXTENDED PERIOD IN GOOD
AGREEMENT...THEN RAPIDLY DIVERGE BY MONDAY. ECMWF AND MRF PRESENT
SIGNIFICANTLY DIFFERENT SOLUTIONS FOR SURFACE AND THICKNESS PATTERNS
MONDAY. MRF SHOWS A COLD POOL ALOFT MOVING INTO NEMONT SUNDAY AND
MONDAY. COLD AIR ADVECTION AT H7 AND H5 SHOULD DESTABILIZE THE
ATMOSPHERE ENOUGH FOR SOME CONVECTIVE DEVELOPMENT. THE ECMWF SHOWS
SOME INSTABILITY OVER NEMONT AS WELL...SO WILL USE A MIX AND KEEP A
CHANCE OF SHOWERS IN THE FORECAST THROUGH THE PERIOD.   POHL

GGW TWWWW 061/090 059/073 050/077 051/075 050/072 912254/87222
GDV TWWWW 062/092 059/077 052/078 053/075 050/074 910144/87222

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:15 PM MDTTornado WarningGGWPhillips45 min
Jun 7, 9:06 PM MDTTornado WarningGGWValley54 min
Jun 7, 11:08 PM MDTSevere Thunderstorm WarningGGWValley67 min
Jun 8, 12:05 AM MDTSevere Thunderstorm WarningGGWValley55 min
Jun 8, 12:13 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley62 min
Jun 8, 12:42 AM MDTSevere Thunderstorm WarningGGWRoosevelt63 min
Jun 8, 12:54 AM MDTSevere Thunderstorm WarningGGWValley51 min
Jun 8, 1:22 AM MDTSevere Thunderstorm WarningGGWSheridan38 min
Jun 8, 1:58 AM MDTSevere Thunderstorm WarningGGWRoosevelt62 min
Jun 8, 2:37 AM MDTSevere Thunderstorm WarningGGWSheridan53 min

Nearby

Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.